side effect testing time frames

I had been on sulfasaline and planquil for a year but my eyes were suffering. It wasn't the planquil and I have spent 2 weeks off sulfasa now as advised by rheumy to see if eyes improve which they haven't. what I want to ask is how long is long enough to see if its the sufasa? I don't think it is now and am thinking of starting again, maybe its the constant steroids fluctuating from 20mg max in past to 5mg for regular over 2 years. Am on 10mg now and couldn't really do without them either.. eurghh. Havin tb test today and am due to start humira in June. Also in month 2 of leflunomide. I can't keep up so I bet this post is confusing lol

6 Replies

oldestnewest
  • YES,! never mind it makes us muddle headed!. leflumonide probably needed longer to work, and humira is the miracle drug you have been waiting for?. what is wrong with eyes?? if dry get some viscotears from pharmacy about £5.00 to buy.. from behind pharmacy counter versus £7.85 prescription charge!

  • hiya thanks for reply, my eyes have always been fab but now if i read, go online, or concentrate to hard they go blurry and double vision for a couple of hours after. Its baffled the opticians and specialist as they give me the all clear. I think the leflun is kicking in as I couldn't walk in January and now I shuffle lol Like Dory says 'just keep swimming'

  • After a nasty episode of what was either gastro-enteritis or a reaction to Sulfa I'm facing a similar dilemma.

    I've persevered with Sulfa so far - I'm still getting stomach cramps but if they do go soon I can assume that Sulfa was not to blame. Next step of course is to cut out the Sulfa & I'm getting close to that ... can't stand much more!

    It seems to me that if you are no worse without Sulfa then why go back on it? I've persevered because it did seem to be helping with ESR and mobility.

    Can you speak to your Rheumy nurse about whether 2 weeks is long enough test what's been happening? Although if they can't find obvious signs of anything being wrong with your eyes then they possibly won't have an answer because the whole thing might be categorised under 'mysterious symptoms'!

    In your shoes I'd keep pushing for more or different eye tests / second opinions. Glad to hear the Lef is kicking in.

    Luce x

  • I've not heard that Sulpha can affect your eyes but side effects vary so much from person to person of course. I had a really nasty reaction to Sulpha and couldn't continue with it. I recently took a month off Hydroxy (Plaquenil) and injectable MTX to see what was causing what in terms of unpleasant symptoms.

    I thought I'd got to the bottom of similar visual problems to the ones you describe because I had an eye test and nothing was wrong - but got new vary focals with added magnification and found the same problem was arising - blurry and doubling especially for close up work and computer stuff. I went back to the optician who tested for dry eyes and bingo I had significantly dry eyes as well as a very dry mouth with unpleasant taste and nasal blisters. Yium!

    GP then took me off MTX and Hydroxy for a month (against advice of my consultant) and I thought I'd learned that Hydroxy was responsible for excessive nausea, and secondary Sjogrens accounted for the rest. Now feeling terribly sick for 24 hours having had second injection MTX last night after my drug "holiday" - and despite being off Hydroxy for 7 weeks now. Also very spotty with little blisters on my face and feeling really lousy. I wouldn't have taken the drug holiday if I'd known what was in store.

    Could your eye problems be down to RA itself, which can affect the eyes, or to dry eye problems like mine?

    If you want to find out if drugs are responsible my GP told me it's sensible to try a month off and then re-introduce one at a time and monitor the symptoms and whether they go away off the drugs and return when back on. Dr Mark Porter on Inside Health (BBC Radio 4) this week had an item on drug holidays but in relation to Statins and other drugs not in relation to RA meds unfortunately. I found that RA came back after 3 weeks of feeling okay so I wouldn't recommend this unless you feel your RA is already pretty well controlled and you really do need clarity. Tilda xx

  • Sulfasalazine can stick around in your body for a couple of weeks at least after last dose.

    I'd try treating your eyes as you would for sjogrens - using artificial tears as often as you need, and a stickier form of it (viscotears, or lacrilube) overnight while you are sleeping. I am the same in the evenings with incredibly dry eyes, blurred vision, and difficulty focussing, but its always better when I use the eyedrops, and I definitely have sjogrens.

    Steroids can contribute to eye problems, but I think an optician would have spotted that - I think it kind of thins the surface of the eyeball, but could be wrong. Has anyone done a dry eye test on you? two main ways: first is putting a thin strip of paper under your eyelid and seeing how much tears it soaks up in 5 minutes - thats a rheumatologist test (Schirmers test). Second is by putting dye on your eye and examining it and seeing if your tears completely cover your eye or its patchy - the optician can do that test.

  • I had blurred/double vision on Leflunomide, not consistently but went through phases of it. It didn't correspond with the times the Leflunomide gave me very high blood pressure. I'm getting bad double vision in my right eye at the moment, just on Pred ATM but the eye has autoimmmune scleritis and possibly iritis. xxx

You may also like...